Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 11, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 30, 2019, 3:46 AM PST for 6 counties in California. It took effect at Dec 31, 2019, 1:00 PM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2019, 3:46 AM PST (11:46 UTC)
- In effect from
- Dec 31, 2019, 1:00 PM PST
- Expired
- Jan 1, 2020, 9:00 AM PST
- In force
- 20 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WHUS46 KMTR 301146 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 346 AM PST Mon Dec 30 2019 CAZ006-505-509-529-530-310800- /O.NEW.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 346 AM PST Mon Dec 30 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * HAZARDS...Increased sneaker wave risk, increased risk of rip currents, large shore break * TIMING...In effect from 1 PM Tuesday through 9 PM Wednesday * LOCATION...Coastline from Sonoma County south to Big Sur * POTENTIAL IMPACTS...Larger surf at offshore breaks and an enhanced risk of sneaker waves at the beaches. Steep beaches will have a higher risk of sneaker wave activity with greater wave run-up onto beaches. Large waves will also wash over jetties and rock outcroppings that may normally stay dry. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazard Statement means the potentially dangerous conditions may exist on specific beaches. These hazards may include large shore break...strong rip currents...and possible sneaker waves. All of which could be life threatening. An increased sneaker wave risk means that conditions are present to support a heightened risk of unsuspecting beach goers being swept into the sea by a wave. Rip currents are typically more frequent and stronger in the vicinity of jetties...inlets...and piers. Swimmers caught in a rip current should swim parallel to the coast to escape the rip current before trying to swim for shore. Swimmers should avoid swimming in areas of large shore break and always swim near a lifeguard. Fisherman should avoid fishing from rocks or jetties. Be sure to always keep your eyes on the ocean. $$
6 follow-up statements
858 WHUS46 KMTR 302201 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 201 PM PST Mon Dec 30 2019 CAZ006-505-509-529-530-310700- /O.CON.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 201 PM PST Mon Dec 30 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...A long period northwesterly swell will bring large breaking waves and an increased threat of sneaker waves and rip currents to area beaches. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 1 PM PST Tuesday through 9 PM PST Wednesday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...There is a chance that a High Surf Advisory will be issued for Tuesday Night into Wednesday as the northwesterly swell builds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
633 WHUS46 KMTR 310545 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 945 PM PST Mon Dec 30 2019 CAZ006-505-509-529-530-311500- /O.CON.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 945 PM PST Mon Dec 30 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...A long period northwesterly swell will bring large breaking waves and an increased threat of sneaker waves and rip currents to area beaches. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 1 PM PST Tuesday through 9 PM PST Wednesday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...There is a chance that a High Surf Advisory will be issued for Tuesday Night into Wednesday as the northwesterly swell builds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
780 WHUS46 KMTR 311241 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 441 AM PST Tue Dec 31 2019 CAZ006-505-509-529-530-312045- /O.NEW.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/ /O.EXT.KMTR.BH.S.0011.191231T2100Z-200101T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 441 AM PST Tue Dec 31 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH WEDNESDAY MORNING... ...HIGH SURF ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 9 AM PST THURSDAY... * WHAT...A long period northwesterly swell will bring an increased threat of sneaker waves and rip currents to area beaches this afternoon through Wednesday morning. Swells will increase on Wednesday and will cause very large breakers. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Beach Hazards Statement will be upgraded to a High Surf Advisory Wednesday morning as northwesterly swell builds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
931 WHUS46 KMTR 311939 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 1139 AM PST Tue Dec 31 2019 CAZ006-505-509-529-530-010800- /O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/ /O.CON.KMTR.BH.S.0011.191231T2100Z-200101T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1139 AM PST Tue Dec 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH WEDNESDAY MORNING... ...HIGH SURF ADVISORY IN REMAINS EFFECT FROM 9 AM WEDNESDAY TO 9 AM PST THURSDAY... * WHAT...A long period northwesterly swell will bring an increased threat of sneaker waves and rip currents to area beaches this afternoon through Wednesday morning. Swells will increase on Wednesday and will cause very large breakers. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Swell heights 6 to 9 feet at 22 to 24 seconds are expected late this afternoon to tomorrow morning. Swells will then build to 11 to 14 feet at 20 to 22 seconds Wednesday. This will generate breaking waves of 20 to 25 feet, favored locations may exceed 25 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
240 WHUS46 KMTR 010642 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 1042 PM PST Tue Dec 31 2019 CAZ006-505-509-529-530-011700- /O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/ /O.CON.KMTR.BH.S.0011.000000T0000Z-200101T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1042 PM PST Tue Dec 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PST WEDNESDAY... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO 9 AM PST THURSDAY... * WHAT...A long period northwesterly swell will bring an increased threat of sneaker waves and rip currents to area beaches this afternoon through Wednesday morning. Swells will increase on Wednesday and will cause very large breakers. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Swell heights 6 to 9 feet at 22 to 24 seconds are expected late this afternoon to tomorrow morning. Swells will then build to 11 to 14 feet at 20 to 22 seconds Wednesday. This will generate breaking waves of 20 to 25 feet, favored locations may exceed 25 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
399 WHUS46 KMTR 011649 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 849 AM PST Wed Jan 1 2020 CAZ006-505-509-529-530-020800- /O.EXP.KMTR.BH.S.0011.000000T0000Z-200101T1700Z/ /O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 849 AM PST Wed Jan 1 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING... * WHAT...A long period northwest swell will bring an increased threat of rip currents, large and dangerous breaking waves in the surf zone, and increased wave run-up on beaches with waves topping and washing over large rocks and jetties through Thursday morning. * WHERE...Coastline from Sonoma County southward through Monterey County. * WHEN...From 9 AM PST Wednesday through 9 AM PST Thursday. * IMPACTS...Large breaking waves will generate hazardous conditions on area beaches. The surf zone will be dangerous due to strong currents and powerful breaking waves. This threat will be maximized on steeply sloped beaches. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Swell heights 11 to 14 feet at 20 to 22 seconds. This will generate breaking waves of 20 to 25 feet, favored locations may exceed 25 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 30, 3:11 AM PST, 35 minutes earlier.
Area forecast discussion, Dec 30, 3:11 AM PST, 35 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
311 AM PST Mon Dec 30 2019
.SYNOPSIS...A few isolated showers possible early this morning,
but dry weather by this afternoon. Dry and mild weather
conditions are then expected for the remainder of the week, and
likely into next weekend as well. Large surf will impact the
coastline midweek resulting in hazardous conditions.
&&
.DISCUSSION...As of 3:06 AM PST Monday...An that's a wrap as
precip is ending from north to south. The low pressure system that
brought periods of moderate to heavy rain to portions of the Bay
Area on Sunday continues to move down the coast. Latest satellite
imagery shows the low pressure spinning quickly southward near
Point Conception. For the most part precip has ended, but a few
isolated showers are spinning around the low. Not expecting any
impacts to the Monday morning commute from rain, but some patchy
fog could cause some issues.
Otherwise, today kicks off a drying trend as a ridge of high
pressure builds over the Bay Area. The building high pressure will
not only lead to drier weather, but a slight warm up with highs
in the 50s and 60s through New Year's Day. For those with night
time activities on New Year's Eve it look cools, but not overly
cold with lows in the 40s(a few degrees above normal). The upper
ridge flattens Wednesday into Thursday as a low moves into the Pac
NW. Model QPF remains north of the Bay Area and will keep forecast
dry at this time.
The upper ridge rebuilds Thursday into Friday keeping dry weather
in place. This is a slight shift in the forecast as the previous
forecast had a slight chance of rain across the North Bay. Low
confidence forecast as rain chances may return to the North Bay
as the tail end of a system sweeps through NorCal.
Beyond the weekend timeframe the lastest 6-10 and 8-14 day CPC
outlooks keep the Bay Area cool, but dry.
&&
.AVIATION...As of 9:52 AM PST Sunday...for 06Z Monday TAFs. Light
to moderate rain continues to impact parts of the San Francisco
Bay Area and central California coast this evening with MVFR and
VFR conditions at the TAF sites. As the upper level low remains
offshore and drops south along the California coast overnight,
rain chances will diminish from north to south across the region.
Will likely see VFR conditions predominately return over the next
6-12 hours as an upper level ridge begins to develop over the
region. Winds are generally forecast to remain light at the TAF
sites overnight and into tomorrow.
Vicinity of KSFO...VFR/MVFR ceilings at the terminal over the next
several hours as a band of light to moderate rain impacts the
airport. Rain chances will decrease as the night continues.
Easterly winds around 10 kt will gradually subside overnight.
Uninterrupted VFR conditions will likely return after about 13Z
Monday.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR and possibly MVFR conditions are
forecast overnight with scattered rain showers. Locally gusty
southeast winds at SNS between 15-20 kt will continue over the
next several hours. VFR conditions will then prevail on Monday.
&&
.MARINE...as of 8:28 PM PST Sunday...Rain chances will begin to
decrease over the coastal waters as the night progresses. A
moderate northwest swell will persist through Sunday before a
series of longer period northwest swells moves in starting Monday.
A combination of locally breezy winds and building swell will
generate hazardous sea conditions on Sunday and into next week,
particularly for smaller vessels.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 AM
&&
PUBLIC FORECAST: MM
AVIATION: Rowe
MARINE: Rowe
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.